|P regnancy and Sustiva
Jan 23, 2004
I'm pregnant and the first 14-20 days I was taking Sustiva. I've stopped taking Sustiva, bur I'm terribly scared thet my baby can have deformations or health problems because of the 2-3 weeks Sustiva. Could someone tell me which are the experiences and posibilities? Thank you very much, I would really appreciate it, if some doctor answers me.
Response from Dr. Lee
Anxiety about the safety of your baby is understandable. While a study using Sustiva found that a higher percentage of monkeys who were given the medication had babies with birth defects than those who did not take the medicine, by far the majority of the monkey babies exposed to Sustiva did not have birth defects. Remember that when 15% have a problem, 85% do not!
I do not believe anyone can tell you that your baby will or will not have a defect due to the medication. It is important to have close follow-up with your doctor during the pregnancy and to do all that you can to minimize any other risks to your baby (such as smoking, drug use, alcohol use, etc.)
The manufacturer of Sustiva (Bristol-Myers Squibb) can provide your doctor with the most recent data and you might also look at the info on www.apregistry.com which is a registry for reporting problems thought to be associated with antiretroviral medicines like Sustiva.
PREGNANT AND MEDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.